Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

August 14, 2003Montezuma County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 14, 2003, 3:42 PM MDT for Montezuma County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2003, 3:42 PM MDT (21:42 UTC)
Expired
Aug 14, 2003, 4:30 PM MDT
In force
48 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 195 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 142142 CCA
SVRGJT
COC083-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 PM MDT THU AUG 14 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONTEZUMA COUNTY IN SOUTHWEST COLORADO

* UNTIL 430 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER EASTERN CORTEZ...MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER CORTEZ UNTIL 350 PM MDT
OVER RURAL CENTRAL MONTEZUMA COUNTY AT 355 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF NICKELS...
AND WINDS IN EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.
$$
CJC

LAT...LON 3728 10850 3745 10854 3739 10902 3715 10899

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM MDT, 57 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM MDT, 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT THU AUG 14 2003

...CORRECTED FOR TIME ABOVE...
SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY NIGHT)...
CONVECTIVE ACTIVITY CONSIDERABLY LESS THAN PREVIOUSLY THOUGHT SO FAR
THIS AFTERNOON.  NOT ONE LIGHTNING STRIKE WITHIN OUR FORECAST AREA
THROUGH 20Z.  DRYING OVER NORTHWEST COLORADO WAS EXPECTED AS THE
FLOW ALOFT BECOMES NORTHEASTERLY IN ADVANCE OF INVERTED TROUGH AXIS
MOVING INTO NEW MEXICO AND COLORADO.  SURFACE DEW POINTS REMAIN
AROUND 50F THROUGHOUT ENTIRE FORECAST AREA...AND SOME CONVECTIVE
TOWERS CAN BE OBSERVED ON SATELLITE IMAGES...NOTABLY OVER THE UINTA
AND SAN JUAN MOUNTAINS...AND TAVAPUTS.  EXPECT STORMS TO EVENTUALLY
DEVELOP BUT AREAL COVERAGE WILL BE GENERALLY ISOLATED NORTH OF I70...
AND SCATTERED COVERAGE ACROSS THE SOUTHERN ZONES.  SUFFICIENT SHEAR
THAT ANY MOUNTAIN TOP CONVECTION WILL DRIFT OVER THE VALLEYS BEFORE
CELLS COLLAPSE.  FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO...THE FLOW
IS EXPECTED TO BECOME SOUTHERLY AND ADVECT SOME MOISTURE THIS
EVENING.  WILL KEEP ISOLATED SHOWERS AND THUNDER ONGOING THROUGH THE
NIGHT THERE.

DRIER NORTHEAST FLOW BECOMES MORE EVIDENT ON FRIDAY ACROSS THE
NORTHERN ZONES.  IF THE MESOETA IS CORRECT...IT WILL BE A SUNNY
NEARLY CLOUDLESS DAY.  GIVEN ALMOST SEVERE CLEAR CONDITIONS
UPSTREAM...OVER EASTERN WYOMING AND NORTHEAST COLORADO...THIS MAY NOT
BE A BAD IDEA...SO WILL GO ALONG WITH IT.  SURFACE DEW POINTS SHOULD
MODERATE SOME IN THE NORTHERN VALLEYS...AND THAT WILL LOWER
CONVECTIVE POTENTIAL CONSIDERABLY.  DIFFERENT SITUATION FOR SOUTHWEST
COLORADO AND PARTS OF EASTERN UTAH...WHERE SOUTHERLY LOW LEVEL FLOW
WILL KEEP SOME MOISTURE IN PLACE.  EVEN THERE...THE MID LEVELS WILL
BE DRIER THAN PREVIOUS DAYS...SO HEAVY SHOWER POTENTIAL WILL BE
MINIMAL...BUT SUFFICIENT CONVECTIVE POTENTIAL TO KEEP AREAL COVERAGE
OF THUNDER IN THE CHANCE (OR SCATTERED) RANGE.

TEMPERATURE-WISE...A BREAK FROM THE CURRENT VERY WARM TO HOT VALUES
THAT HAVE BECOME A DAILY OCCURRENCE THIS SUMMER.  THE INVERTED
TROUGH SUPPRESSES H7 TEMPERATURES BY ABOUT 3-5C LOWER THAN TODAY.
THE GFS MOS GUIDANCE GETS A BIT CARRIED AWAY BECAUSE IT HAS HIGHER
RELATIVE HUMIDITIES RESULTING IN EVAPORATIVE COOLING.  BELIEVE THAT
THE ETA HAS THE BETTER TREND WITH ITS HIGHER VALUES...AND HAS BETTER
VERIFICATION IN RECENT DAYS.  EVEN SO...MOST AREAS WILL NOT BREAK
90F FRIDAY AFTERNOON...WITH 70S IN THE HIGH COUNTRY.  FRISBIE

MID-TERM DISCUSSION (SATURDAY-MONDAY)...
UPPER LOW OVER THE SOUTHWEST DRIFTS NORTHWARD OVER ABOUT UT IN
SAT-SUN TIME FRAME. SHOULD BE FAR ENOUGH WEST THOUGH TO LET SOUTHERLY
FLOW BRING MOISTURE NORTHWARD ACROSS THE FORECAST AREA. WILL BOOST
POPS TO HIGH CHANCE CATEGORY FOR THE SRN/CNTL MTNS SAT WITH MOIST
UNSTABLE AIRMASS IN PLACE AND SOME LOW LEVEL CONVERGENCE SHOWN.
CLOUDS LIKELY TO LIMIT SFC HEATING ON SOMEWHAT ON SUNDAY...WILL
CONTINUE WITH CHANCE POPS HIGHEST IN THE SRN/CNTL MTNS. 700 MB FLOW
STILL LOOKS PRETTY WEAK...SO SLOW MOVING STORMS ANTICIPATED.

ETA/GFS DISAGREE ON HANDLING CLOSED LOW CURRENTLY OFF THE WEST
COAST...WITH ETA SLOWER BRINGING IT INLAND MON. MEDIUM RANGE MODELS
ALSO DIVIDED ON PROGRESSIVENESS OF THE PATTERN. WILL RAISE THE MTN
POPS TO CHANCE CATEGORY FOR MONDAY FIGURING CONTINUED MOISTURE IN
PLACE AND REMNANTS OF INVERTED TROUGH IN THE VICINITY.

(TUESDAY-THURSDAY)...CONFIDENCE NOT HIGH IN PATTERN EVOLUTION...AND
HANDLING OF SHORTWAVE MOVING ACROSS THE NORTH. LATEST GFS NOW MORE
PROGRESSIVE THAN ITS PREV RUN...THUS LESS RIDGING WED-THU. WITH
THIS UNCERTAINTY...NO CHANGES ATTM WITH THUNDERSTORMS DEVELOPMENT
MAINLY DIURNAL OVER THE MOUNTAINS. TEMPS SHOULD RISE STEADILY THROUGH
THE PERIOD.   JAD

.GJT...NONE.
Hazardous weather outlook, Aug 14, 5:45 AM MDT, 9 hours 57 minutes before
COZ001>014-017>023-UTZ022>025-027>029-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE SOUTHERN AND
PORTIONS OF THE CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER
THE LOWER ELEVATIONS AND HIGHER TERRAIN OF THE NORTH THROUGH TONIGHT.
LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER
THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH
AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES
IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET
FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...
ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:27 PM MDTFlash Flood WarningGJTOuray, San Miguel2 hr
Aug 14, 3:39 PM MDTSevere Thunderstorm WarningGJTMontezuma51 min
Aug 14, 3:50 PM MDTSevere Thunderstorm WarningGJTLa Plata40 min
Aug 14, 4:22 PM MDTSevere Thunderstorm WarningGJTMontezuma23 min
Aug 14, 4:32 PM MDTSevere Thunderstorm WarningGJTLa Plata, Montezuma43 min
Aug 14, 5:50 PM MDTSevere Thunderstorm WarningGJTLa Plata, Montezuma55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.